The aim of this study is to investigate the effect of lamotrigine (LTG) on valproate (VPA) concentrations dependent on LTG dose, LTG concentration, and additional enzyme-inducing antiepileptic drugs (AED) as well.
For this purpose the following patient groups were compared: VPA monotherapy, VPA + one enzyme-inducing AED, VPA + LTG, and VPA + LTG + one enzyme-inducing AED. A total of 400 serum concentrations from 372 patients were evaluated. Two or more serum samples from the same patient were considered only if the comedication had been changed. For statistical evaluation, regression analytical methods and an analysis of variance were performed. For the analysis of variance, the VPA serum concentration in relation to VPA dose:body weight (level:dose ratio, LDR) was calculated and compared for different drug combinations.
The analysis of variance revealed a significant effect of enzyme-inducing comedication (as expected) and age on the VPA LDR. Patients on LTG had a slightly lower VPA LDR, but this effect was not statistically significant. In addition, nonlinear regression analysis confirmed that patients on enzyme-inducing AED (carbamazepine, phenytoin, phenobarbital, methsuximide) had significantly lower VPA concentrations. Patients on ethosuximide had slightly but not significantly lower VPA concentrations. Patients on LTG also had significantly lower VPA levels, but this effect was only minor (−7%) and most probably not of any clinical relevance.
Furthermore, the regression analysis showed that the relationship between the VPA dose per body weight and the serum concentration deviates significantly from linearity. Children less than 6 years old had lower VPA levels than older children and adults on a comparable VPA dose per body weight. Gender had no significant influence on VPA serum concentration.
In addition, a subgroup of 40 patients was analyzed to see whether changing the LTG dose influences VPA serum concentrations. It did not.
Thus, the authors conclude that the effect of LTG on VPA concentrations is not of clinical relevance.